Medical Questions > General Forum Topics > General Q and A Forum

phenobarbital - side effects

Must Read
Chronic pain affects more than 70 million Americans. But what is pain? And how can pain management help relieve different types of pain? Basic facts here....
How does the nervous system work to register pain? And what are the major causes of acute and chronic pain? Plus, who's at risk of pain here....
Acute and chronic pain manifest different symptoms. Learn the difference here and know when to seek medical help for pain....
Hi, my daughter was given phenobarbital as a very young baby to treat fits that she was suffering from. As I now understand, she should never have been given that large amount, but this was back in the 70's, and little was known about the severity of the drug and she is now 32.
growing up she was very troublesome, had night terrors and suffered from hallucinations. when she hit puberty she became very disturbed, and now as a 32 year old, she is getting worse, she is struggleing to make friends maintain any relationships, she has very violent outbursts, has no real likes or dislikes and suffers from deep depression, she does not seem to think in the way other people think this is strange because, none of my other daughters are like this and depression does not run in our family. I would really like to know from anyone, if this drug may be the cause of her behaviour, and if so if there is anything I can do. the reason why i put this in the epilepsy section and not depression is because she was being treated with an epileptic drug. thank you for any answers
Did you find this post helpful?
First Helper MalM
|

replied July 10th, 2011
Taking phenobarbital
Hi, I am a 54 yr old female who has been on phenobarbital (& dilatin) since 1974 for epilepsy and have to admit that I do get depressed at times, but I believe the depression runs in my family. Although, I am now married, I too find it hard to maintain friendships. It seems like too much work to maintain the friendships. One thing that really helps me is working out. It seems to clear the mind, gives me energy and confidence. When I don't take the time to work out I feel depressed, moody, lazy, my mind is foggy and of course I gain weight. I don't know if this helps any but thought I would share with you.
|
Did you find this post helpful?

replied July 21st, 2011
I am interested in finding out the effects Phenobarb had on me.
33yr old male, had child seizures when I was around 4 or 5. Had to take Phenobarb at Hospital for I believe a few years.
My parents refuse to discuss, and claim there were no permanent side effects.
I am depressed, a recoverying drug addict, unmotivated, yet emotional, sensitive, and feel I can't retain friendships even though I want to.
\Similar as yoru daughter. Scrary feeling, even to think what this drug could have done to children in the 70;s!
|
Did you find this post helpful?